Alert archive / Kansas / Red Flag Warnings in 2023

Red Flag Warning 23, NWS Dodge City, KS

April 29, 2023Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this red flag warning at Apr 29, 2023, 2:36 AM CDT for Ellis County, Trego County, Kansas. It took effect at Apr 29, 2023, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2023, 2:36 AM CDT (07:36 UTC)
In effect from
Apr 29, 2023, 1:00 PM CDT
Expired
Apr 29, 2023, 8:00 PM CDT
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1803 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

645 
WWUS83 KDDC 290736
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
236 AM CDT Sat Apr 29 2023


KSZ030-031-300100-
/O.NEW.KDDC.FW.W.0023.230429T1800Z-230430T0100Z/
Trego-Ellis-
236 AM CDT Sat Apr 29 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 030 AND 031...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 8 PM CDT this evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 030 Trego and 
  Fire Weather Zone 031 Ellis.

* WINDS...North 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 16 percent.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
1 follow-up statement
128 
WWUS83 KDDC 300035
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
735 PM CDT Sat Apr 29 2023

KSZ030-031-300145-
/O.EXP.KDDC.FW.W.0023.000000T0000Z-230430T0100Z/
Trego-Ellis-
735 PM CDT Sat Apr 29 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030 AND 031...

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 29, 12:05 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Apr 29, 12:05 AM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1205 AM CDT Sat Apr 29 2023

...Updated for aviation discussion...

.SHORT TERM...(This evening through Saturday night)
Issued at 123 PM CDT Fri Apr 28 2023

Main forecast challenge over the next 36 hours will be how cold
it will be tonight given the clearing skies and decreasing winds.

The near term models are in good agreement with an upper level
trough moving into western Oklahoma and eastern Kansas early
tonight. This will bring an end to any lingering light
precipitation across south central Kansas, along with a gradual
clearing trend from northwest to southeast. Gusty north winds will
also decrease early tonight, once the atmosphere decouples by or
shortly after sunset. Clear skies and light winds overnight will
create favorable conditions for temperatures to fall below the
latest low temperature guidance tonight...however I am observing a
west wind developing after midnight across western Kansas. These
developing west winds may limit how much the temperatures will
actually drop. Given this, plus a less than 5°F spread in the 25th
to 75th percentile guidance for low temperatures tonight,
suggests not deviating far from the latest NBM guidance. This
still supports temperatures falling into the 30 to 32-degree range
from Garden City north and west. As a result, we will go ahead
and issue a freeze warning for these locations.

Temperatures will rebound back into the 70s on Saturday, given
the +8 to +10°C warmup in 850mb temperatures from 00z Saturday to
00z Sunday.

.LONG TERM...(Sunday through Friday)
Issued at 123 PM CDT Fri Apr 28 2023

Main item of interest will be the warming trend returning to
southwest Kansas next week. 

The ECMWF and GEFS ensembles continue to show decent agreement
from run to run through the middle of next week, with an upper
level ridge over the Western United States moving slowly east into
the Rockies. An upper low will be located over the Western Great
Lakes region on Monday and will move very slowly eastward through
mid- week as several upper-level waves rotate around this upper
low. The first, more significant upper level wave will drop south
out of Canada and across the Northern Plains late this weekend,
as a surface cold front moves from east to west across western
Kansas. The colder air that invades western Kansas behind this
front may be slow to erode early next week, given that another
upper level wave is forecast to drop south out of Canada into the
northern Mississippi Valley early next week. This will attempt to
bring a reinforcement of cooler air into central and possibly a
few portions of western Kansas. The westward extent of this next
reinforcement of cooler air will work against improving downslope
flow early next week and at this time, confidence is high near
the Colorado border that the downslope warming to win out.
However, further east, confidence is not high and this can be
seen in the larger spread in guidance temperatures (25th to 75th
percentile) early next week, GFS Ensemble MaxT box and whiskers
plots, and the 2-m maximum temperature difference ensemble
clusters. Even with this increasing uncertainty next week, it
does look like a gradual warming trend will begin early next week.
Temperatures will be warming through the 70s into the 80s. If
downslope flow does erode the colder air as fast as a few of the
ensembles suggest, it would not be surprising to see temperatures
approaching 90 degrees mid week in a few locations.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1159 PM CDT Fri Apr 28 2023

Northwest winds will increase 20-25 kts with daytime heating from
18-23z and then decrease with sunset. VFR conditions will
persist.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  33  75  39  69 /   0   0   0   0
GCK  32  74  39  69 /   0   0   0   0
EHA  34  74  40  70 /   0   0   0   0
LBL  33  74  39  70 /  10   0   0   0
HYS  34  76  37  66 /   0   0   0   0
P28  36  76  41  69 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Frost Advisory until 8 AM CDT Saturday for KSZ030-031-045-046-
064>066-074>079-084>087.

Freeze Warning until 8 AM CDT /7 AM MDT/ Saturday for KSZ043-044-
061>063.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Finch
Hazardous weather outlook, Apr 28, 2:47 PM CDT, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
247 PM CDT Fri Apr 28 2023

KSZ030-031-043>046-061>066-074>081-084>090-292000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
247 PM CDT Fri Apr 28 2023 /147 PM MDT Fri Apr 28 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...This Afternoon and Tonight

Freezing temperatures expected early Saturday morning for
locations from Garden City north and west. A freeze warning is in
effect from 2 to 8 am CDT Saturday. A frost advisory is also in
effect for the same time frame. Please refer to the latest
TOPNPWDDC for more information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.